Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Norman, OK

March 16, 2023Comanche County, Cotton County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 16, 2023, 1:33 PM CDT for Comanche County, Cotton County, Tillman County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 1:33 PM CDT (18:33 UTC)
Expired
Mar 16, 2023, 2:15 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Comanche County, OK, Cotton County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 37 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 1:33 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 585 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
585 m²/s²
0-3 km storm-relative helicity
679 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 12:59 PM CDT, 34 minutes earlier.

Area forecast discussion, Mar 16, 12:59 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1259 PM CDT Thu Mar 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 1258 PM CDT Thu Mar 16 2023

NEAR-TERM:

The primary near-term concern will be severe weather along and ahead
of a southward-advancing cold front this afternoon. A recent special
sounding indicates that CIN has largely been eroded with cooling
aloft allowing for moderate instability to develop. The cold front
is racing south and east per surface observations. However, high-
res guidance and obs suggest that a weak triple point low may
develop along the front, stalling its advance and locally backing
winds ahead of it. Current thinking is that ongoing convection
will continue to slowly deepen early this afternoon along the I-44
corridor as frontal forcing encroaches upon it. The strongest
cores will be capable of severe hail through midafternoon, by
which point the front will have robbed the area of moisture. A few
storms are likely to develop this afternoon in southwestern
Oklahoma. They will progress eastward throughout the day.
Initially, the main hazard will be supercells capable of large to
very large hail given strong speed shear within the cloud-bearing
layer. As the convection approaches I-35, some upscale growth into
a QLCS or semi-discrete storms is expected. Low- level shear will
ramp up toward evening, and the tornado threat is expected to be
maximized in southeastern Oklahoma.

NM

Behind the cold front, temperatures are falling. Wind gusts over
40 mph will also be possible behind the front this afternoon and
evening. The wind advisory has been expanded further east and
northeast and now goes through 6Z although the most likely area
for the strongest winds still look to be in parts of southwestern
OK and western north TX.

Colder temperatures are expected tonight with temperatures falling
into the 20s and 30s. The strong north winds and colder
temperatures behind the front will also lead to even colder wind
chills in the teens and 20s.

EM

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1258 PM CDT Thu Mar 16 2023

Models show upper low in the Great Lakes region which will lead to
NW/WNW flow aloft over the region through the weekend. Disturbance
rotating around this low will send another cold front and shot of
cool air to the region Saturday but no precipitation is expected.
With the cold air moving into the region behind the cold front today
and re-enforcing shot this weekend, below average temperatures will
continue across the area through the weekend.

Models show southerly sfc winds returning to the area Sunday. Models
also show a mid-level disturbance could move across the southern
Plains early next week which might bring a chance for precip to
parts of the fa Monday afternoon into Tuesday.

Models show the upper pattern continuing to shift next week with SW
flow aloft developing towards the middle of next week as an upper
low/trough sets up over the western U.S. Models show this upper
low/trough moving east next week but there are differences in
timing/path, etc which would have an impact on the timing of
precipitation and where in the fa although right now looks like it
would affect the fa around Thursday.

Temperatures are also expected to warm to at or above average
temperatures towards the middle of next week.

EM

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Thu Mar 16 2023

MVFR cigs expected mainly behind the incoming frontal boundary.
Some IFR/LIFR will briefly be seen within TSRA that will be mainly
seen along and ahead of the frontal boundary. By 21Z, expect front
to move south and east of the terminals with mainly MVFR cigs and
scattered SHRA remaining during the afternoon. As drier air
filters in with strong and gusty north winds, cigs expected to
rise after 03Z and winds will slowly decrease overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  29  50  29  47 /   0   0   0   0
Hobart OK         27  51  27  49 /   0   0   0   0
Wichita Falls TX  34  52  32  53 /   0   0   0   0
Gage OK           23  50  22  46 /  20   0   0   0
Ponca City OK     26  51  24  44 /  40   0   0   0
Durant OK         34  52  34  54 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 AM CDT Friday for OKZ007-008-012-013-
     018>048-050>052.

TX...Wind Advisory until 1 AM CDT Friday for TXZ083>090.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...11
Hazardous weather outlook, Mar 16, 3:23 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
323 AM CDT Thu Mar 16 2023

OKZ004>048-050>052-TXZ083>090-170830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
323 AM CDT Thu Mar 16 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Severe Thunderstorms...
An enhanced risk of severe thunderstorms is expected early this
afternoon through early this evening. The enhanced risk is located
across southern and southeastern Oklahoma east of Duncan and
south of a line from Duncan to Pauls Valley to near Ada. A slight
risk extends further north along and southeast of a line from near
Lawton to Moore to Chandler.

Large hail up to the size of baseballs, damaging wind gusts up to
70 mph, and tornadoes will all be possible. The highest tornado
threat will be late this afternoon through early this evening
across south central and southeastern Oklahoma. Here, a strong
tornado or two may occur.

.Windy...
Breezy northerly winds are expected behind a strong cold this
afternoon through tonight. Wind gusts up to 50 mph will be
possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
central and southern Oklahoma should prepare for severe weather
operations this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 16, 11:40 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Norman OK
1140 AM CDT Thu Mar 16 2023

OKZ023-027-161715-
Grady OK-Caddo OK-
1140 AM CDT Thu Mar 16 2023

...Strong thunderstorms will impact portions of northwestern Grady
and southeastern Caddo Counties through 1215 PM CDT...

At 1140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gracemont to 6 miles south of Fort Cobb.
Movement was northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Anadarko, Minco, Verden, Gracemont, Pocasset and Lake Chickasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3525 9823 3536 9793 3535 9791 3516 9794
      3500 9818 3495 9851
TIME...MOT...LOC 1640Z 234DEG 28KT 3520 9822 3501 9843

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Mar 16, 11:56 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Norman OK
1156 AM CDT Thu Mar 16 2023

OKZ033-036-TXZ083-161745-
Harmon OK-Jackson OK-Hardeman TX-
1156 AM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of southwestern
Jackson, southeastern Harmon and central Hardeman Counties through
1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodlett, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Eldorado, Goodlett and Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3428 10000 3442 10000 3461 9957 3450 9948
      3440 9947 3435 9948
TIME...MOT...LOC 1656Z 248DEG 32KT 3436 9992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Mar 16, 12:31 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Norman OK
1231 PM CDT Thu Mar 16 2023

OKZ035>037-TXZ083-085-161815-
Tillman OK-Kiowa OK-Jackson OK-Wilbarger TX-Hardeman TX-
1231 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of southern Jackson,
south central Kiowa, northwestern Tillman, northwestern Wilbarger and
east central Hardeman Counties through 115 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Eldorado, moving east at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Frederick, Snyder, Tipton, Olustee, Eldorado, Manitou, Elmer,
Headrick, Hollister, Humphreys, Odell and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 9967 3472 9883 3431 9882 3429 9969
TIME...MOT...LOC 1731Z 248DEG 44KT 3445 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Mar 16, 12:32 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Norman OK
1232 PM CDT Thu Mar 16 2023

OKZ035>038-161815-
Tillman OK-Kiowa OK-Comanche OK-Jackson OK-
1232 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of northwestern
Comanche, east central Jackson, south central Kiowa and northwestern
Tillman Counties through 115 PM CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Humphreys, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cache, Snyder, Tipton, Mountain Park, Indiahoma, Headrick, Humphreys,
southwestern Fort Sill, Wichita Mountains Wildlife Refuge and Doris
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3448 9930 3463 9930 3484 9864 3458 9861
TIME...MOT...LOC 1732Z 252DEG 38KT 3456 9924

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Local storm report, Mar 16, 1:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             1 S FREDERICK           34.38N 99.02W
03/16/2023  E1.00 INCH       TILLMAN            OK   EMERGENCY MNGR

&&
Local storm report, Mar 16, 1:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
133 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             FREDERICK               34.39N 99.02W
03/16/2023  M1.75 INCH       TILLMAN            OK   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:48 AM CDTWind AdvisoryOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more22 hr
Mar 16, 11:34 AM CDTSpecial Weather StatementOUNOklahoma26 min
Mar 16, 11:40 AM CDTSpecial Weather StatementOUNCaddo35 min
Mar 16, 12:03 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Mar 16, 12:31 PM CDTSpecial Weather StatementOUNTillman44 min
Mar 16, 12:32 PM CDTSpecial Weather StatementOUNKiowa43 min
Mar 16, 12:36 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman39 min
Mar 16, 12:56 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman49 min
Mar 16, 1:09 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNComanche, Tillman37 min
Mar 16, 1:38 PM CDTSevere Thunderstorm WarningOUNTillman29 min
Mar 16, 1:41 PM CDTSpecial Weather StatementOUNMcClain34 min
Mar 16, 1:43 PM CDTAreal Flood AdvisoryOUNCaddo, Cleveland, Comanche, Garvin, Grady, McClain3 hr
Mar 16, 2:04 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens41 min
Mar 16, 2:12 PM CDTSpecial Weather StatementOUNTillman33 min
Mar 16, 2:23 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Stephens, Tillman40 min
Mar 16, 2:28 PM CDTSpecial Weather StatementOUNCleveland32 min
Mar 16, 2:34 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens41 min
Mar 16, 2:44 PM CDTTornado WarningOUNCarter, Garvin, Stephens26 min
Mar 16, 2:53 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love52 min
Mar 16, 3:09 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Pontotoc51 min
Mar 16, 3:31 PM CDTSpecial Weather StatementOUNCarter14 min
Mar 16, 3:41 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Murray18 min
Mar 16, 3:51 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCoal, Hughes, Murray, Pontotoc39 min
Mar 16, 4:12 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall48 min
Mar 16, 4:16 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston, Pontotoc44 min
Mar 16, 4:20 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston40 min
Mar 16, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBryan, Love, Marshall50 min
Mar 16, 4:53 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston48 min
Mar 16, 4:56 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall34 min
Mar 16, 5:29 PM CDTSpecial Weather StatementOUNBryan31 min
Mar 16, 5:40 PM CDTSevere Thunderstorm WarningOUNBryan50 min
Mar 16, 11:56 AM CDTSpecial Weather StatementOUNHardeman49 min
Mar 16, 1:35 PM CDTSpecial Weather StatementOUNWilbarger25 min
Mar 16, 1:50 PM CDTSpecial Weather StatementOUNWilbarger25 min
Mar 16, 1:55 PM CDTSpecial Weather StatementOUNKnox35 min
Mar 16, 2:16 PM CDTSpecial Weather StatementOUNWilbarger29 min
Mar 16, 2:25 PM CDTSpecial Weather StatementOUNClay35 min
Mar 16, 2:39 PM CDTSpecial Weather StatementOUNWichita36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.